Flash Flood, La Plata
- When
- August 30, 10:05 AM MST to 2:15 PM MST
- Where
- La Plata County, 10 mi N of Durango
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Heavy rain caused numerous mud, rock, and debris flows in the Missionary Ridge burned area. The Animas River Valley was hit the hardest with mud and debris up to 6 feet deep which covered portions of County Road 250 in the Haflin Creek, Stevens Creek, and Kroeger Canyon areas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Heavy rain caused numerous mud, rock, and debris flows in the Missionary Ridge burned area. The Animas River Valley was hit the hardest with mud and debris up to 6 feet deep which covered portions of County Road 250 in the Haflin Creek, Stevens Creek, and Kroeger Canyon areas. The flash flood and the debris deposits kept County Road 250 closed for most of the day. Numerous water and debris flows from 4 to 12 inches deep covered portions of County Road 501 near Vallecito Reservoir and Red Creek. Debris up to 8 inches in depth accumulated against the Shoreline Inn on the west side of Vallecito Reservoir.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 30, 2:26 AM MST, 7 hours 39 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 326 AM MDT SAT AUG 30 2003 SHORT TERM (TODAY THROUGH SUNDAY)... FAST-MOVING SHORTWAVE TROUGH MOVING THROUGH EASRTERN HALF OF UTAH CURRENTLY. WELL-DEFINED BACK EDGE OF CLOUDS SHOULD MOVE PAST GJT THIS MORNING FM 12-15Z. PLENTY OF LIGHTNING EARLY THIS MORNING SO WILL ADD THUNDERSTORMS TO THIS MORNINGS FCST. BLV SYSTEM MOVING EAST FASTER THAN EARLIER THOUGHT SO CLEARED POPS AND CLDS FROM EAST TO WEST ABOUT 6-10 HRS EARLIER THAN CURRENT FORECAST. CLOUDINESS WILL LINGER LONGEST INTO TONIGHT OVER NRN PORTION OF CWA WHICH WILL BE UNDER NORTHWESTERLY WRAPAROUND. WITH LOWERING OF FREEZING LEVEL FROM CONVECTION A LIGHT DUSTING OF SNOW TO THE HIGHER PEAKS IS STILL A POSSIBILITY. MAX AND MIN TEMPS IN CURRENT FORECAST APPEAR REASONABLE. CJC SUNDAY THROUGH WEDNESDAY... SUNDAY AND MONDAY...A SHORTWAVE RIDGE WILL APPROACH THE AREA SUNDAY AS A DRIER NORTHWEST FLOW FOLLOWS A DEPARTING STORM SYSTEM. CONVECTIVE ACTIVITY IF ANY WILL BE LIMITED TO THE MOUNTAINS ALONG THE DIVIDE...BUT DRY AND COOL CONDITIONS WILL PREVAIL BY SUNDAY NIGHT. UPPER LEVEL HIGH PRESSURE POSITIONED OVER ARIZONA/NEW MEXICO WILL GRADUALLY SEND DEEPER MOISTURE ACROSS THE SOUTHERN ZONES BY MONDAY...WITH A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS... ESPECIALLY OVER THE SAN JUAN MOUNTAINS. TUESDAY AND WEDNESDAY...THE UPPER HIGH ATTEMPTS TO BUILD TOWARD THE GREAT BASIN WITH A LIGHT NORTHWEST FLOW ACROSS THE AREA. CWFA WILL BE ON THE EASTERN FRINGE OF MID/HIGH LEVEL MOISTURE WHICH WILL NOT BE VERY DEEP. SO EXPECT DIURNAL CONVECTION MAINLY ACROSS THE MOUNTAINS. AFTER A COOLER THAN NORMAL WEEKEND...TEMPERATURES WILL GRADUALLY WARM BACK TO NEAR NORMAL BY WEDNESDAY. DJN.83 LONG TERM DISCUSSION... THURSDAY-SATURDAY...UPPER LOW OFF THE CALIFORNIA COAST SHIFTS INLAND DURING THIS PERIOD WITH A SUBTROPICAL TAP OF MOISTURE. THE LATEST ECMWF MODEL SEEMS TO BE TRENDING THIS WAY BY NEXT FRIDAY MORNING. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR THE MOUNTAIN AREAS. PF .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-311200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 501 AM MDT SAT AUG 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... NUMEROUS THUNDERSTORMS OVER THE MOUNTAINS AND SCATTERED THUNDERSTORMS OVER THE VALLEYS THIS MORNING WILL DECREASE LATER THIS AFTERNOON. ISOLATED THUNDERSTORMS WILL AFFECT THE NORTH MOUNTAINS THIS EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE LOCALLY HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 40 MPH...AS WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SCATTERED TO ISOLATED THUNDERSTORMS WILL OCCUR EACH DAY...MAINLY OVER THE MOUNTAINS. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... MOBILE WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF HEAVY RAIN...STRONG WINDS AND HAIL AS SOON AS POSSIBLE. CJC
The Grand Junction radar (KGJX), 200 km away, was scanning. The volume nearest the first event began at 17:06 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375385.